SMART (Stroke-Like Migraine Attacks After Radiation Therapy) Syndrome: A Case Study with Imaging Supporting the Theory of Vascular Dysfunction

Am J Case Rep. 2020 Mar 28;21:e921795. doi: 10.12659/AJCR.921795.

Abstract

BACKGROUND SMART (Stroke-like Migraine Attacks after Radiation Therapy) syndrome is an uncommon delayed complication of cerebral radiotherapy. Less than 50 cases have been reported in the literature since it was first described in 1995. On average, presentation is about 20 years after radiotherapy, and patients commonly present with headaches, complex seizures, and stroke-like symptoms. The exact pathophysiology of the disease remains poorly understood, but one theory suggests radiation-induced vascular dysfunction. CASE REPORT We present one such case of a 28-year-old man who presented to our Emergency Department with a gradually progressive severe headache and right-sided weakness developing over a few hours. MRI played a central role in the diagnosis of SMART syndrome, with serial studies demonstrating and supporting the theory of vascular dysfunction. The condition is usually self-limiting, and most patients achieve complete recovery of symptoms, as did ours. Its optimal management remains unclear. CONCLUSIONS Better understanding of the imaging findings in SMART syndrome may help differentiate it from tumor recurrence, cerebral infections, or vasculitis. Because the diagnosis of this condition portends a significantly better prognosis and substantially alters patient expectation and management, it is important that clinicians are aware of the usual delayed presentation, symptomology, and imaging findings.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Brain Neoplasms / radiotherapy*
  • Diagnosis, Differential
  • Glucocorticoids / therapeutic use
  • Humans
  • Male
  • Methylprednisolone / therapeutic use
  • Migraine Disorders / diagnostic imaging*
  • Migraine Disorders / drug therapy
  • Migraine Disorders / etiology*
  • Radiation Injuries / complications*
  • Seizures
  • Syndrome

Substances

  • Glucocorticoids
  • Methylprednisolone